Either Abstract

(Adults - Parathyroid/Bone & Calcium Metabolism), #220515082598

A case of Denosumab-Induced Hypocalcemia: A severe and prolonged consequences.

Mohd Hazriq A, Hospital UiTM Puncak Alam & Fakulti Perubatan, Universiti Teknologi MARA (UiTM), Sungai Buloh, Malaysia; Sharifah Faradilla WMH, Fakulti Perubatan, Universiti Teknologi MARA (UiTM), Sungai Buloh, Malaysia; Fatimah Zaherah MS, Fakulti Perubatan, Universiti Teknologi MARA (UiTM), Sungai Buloh, Malaysia; Rohana AG, Fakulti Perubatan, Universiti Teknologi MARA (UiTM), Sungai Buloh, Malaysia

Email Address : 

Phone Number :

0134857182

Introduction

Denosumab is known to cause abnormalities in calcium homeostasis. The majority of such cases have been described in patients with underlying metastatic cancer, chronic kidney disease or vitamin D deficiency. History of bariatric surgery could also compound the effect of hypocalcemia necessitating intravenous treatment and prolong high dose oral supplementation.

Methods

We present a 61-year-old female with 6-day history of progressive worsening limbs numbness, tingling sensation and intermittent muscle cramp. She had gastric sleeve surgery performed 20 years ago. Her regular medication includes calcium, vitamin D and iron supplement. Further history taking uncovered a history of denosumab treatment for osteoporosis 1 week ago at private hospital.

Results

Biochemistry revealed severe hypocalcemia with adjusted calcium of 1.33 mmol/l, mild hypophosphatemia at 0.65 mmol/l, with normal magnesium and renal function. ECG showed prolonged QT interval. PTH level was high at 34.6 pmol/l and 25-OH-vitamin D was insufficient at 33mmol/l.
She required multiple courses of intravenous calcium gluconate bolus and infusion due to retractable severe hypocalcemia while titrating up her oral supplement in the ward. She was discharged after 8 days with serum calcium around 1.90 mmol/l. At clinic follow up 5 days later her serum calcium decreased again to 1.64 mmol/l requiring further iv calcium infusion and oral supplement adjustment. Currently after 2 months, she is normocalcemia but remained at high dose replacement with 1.5ug calcitriol bd and 1g calcium carbonate tds and to complete a loading dose vitamin D.

Conclusion

This case report highlights the importance of screening for risk factors for iatrogenic hypocalcemia before initiating denosumab treatment particularly for patients with a history of bariatric surgery. Vitamin D should be adequately replaced prior to treatment and serum calcium levels should be closely monitored post treatment.

Abstract Report Header copy.png
Abstract Report Footer copy.png